Virginia, 2021

Damaging Winds in Virginia, August 13, 2021

August 13, 2021 · NWS RNK · 8 events in 6 counties and zones

Without large scale forcing, pulse storms began forming in the afternoon once sufficient daytime heating was able to initiate convection. A highly unstable environment allowed some of these storms to form strong downdrafts and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Without large scale forcing, pulse storms began forming in the afternoon once sufficient daytime heating was able to initiate convection. A highly unstable environment allowed some of these storms to form strong downdrafts and damaging winds. Orographic effects helped concentrate these storms in the mountains and then drift east later in the afternoon towards the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 10:45 AM EST, 55 minutes earlier.

Area forecast discussion, Aug 13, 10:45 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1145 AM EDT Fri Aug 13 2021

.SYNOPSIS...
High pressure over the southeast United States will maintain hot and
humid conditions today with scattered mainly afternoon and
evening thunderstorms. A cold front will move through the area
Saturday and stall to our south. This will bring a better chance
for showers and thunderstorms with wetting rain chances
increasing for the weekend and early next week. Cooler
temperatures can also be expected early next week along with
abundant cloud cover.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Friday...

 Hot/Humid Afternoon With Scattered Strong Storms...

Forecast remains on track. The heat and humidity is the main
focus. Secondary focus is the shower/storm development. The
morning sounding from RNK supports both High CAPE and DCAPE
which will lead to strong thunderstorms with healthy downdrafts.
The more organized deep convection is expected along a cold
front entering the OH valley, but like the last several days, we
will be dealing with pulse storms firing over our mountains then
drifting east into the piedmont. Main severe threat would be
from damaging wind gusts.

Tonight, convection pushes east/ending. We start to see the upper
trough with the frontal boundary start to dig across the Great
Lakes. Models are close in keeping majority of storm chances with
the front to our northwest through dawn Saturday. Muggy lows remain
in the 60s west, to 70s east.

Forecast confidence is high on all parameters, except average on
storm coverage today.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM EDT Friday...

Unsettled weather continues into early next week...

A broad ridge over the Atlantic will remain in place, while a cold
front tries to push south from the Ohio Valley on Saturday. This
front is likely to stall over the area as a stationary boundary and
will be the continued driving force for showers and afternoon
thunderstorms through Monday. The combination of a boundary in the
area and plenty of ambient moisture, storms will be efficient
rainfall producers. The high moisture values combined with weak
steering flow, along with a stationary boundary overhead will create
a scenario for localized flash flooding. To highlight this threat,
the Weather Prediction Center has outlined the Piedmont of Virginia
and North Carolina with a slight risk for excessive rainfall
Saturday.

With a lack of shear, widespread organized severe storms are
unlikely. However, a few strong to severe storm clusters are still
possible, especially Saturday afternoon. The main threat being
strong winds. With more clouds and rain in the area Sunday/Monday,
temperatures will run cooler than normal by 10F to 15F. This will
limit higher instability, thus limiting stronger thunderstorms.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Attention turns towards the tropics, with much needed rain possibly
on the way...

A stalled frontal boundary is expected to remain over the forecast
area through Tuesday with an Atlantic ridge still solidly in place
and surface high pressure to the north. Meanwhile, the remnants of
tropical cyclone Fred will be inland over AL/GA Tuesday
morning. By Tuesday night, model guidance begins to show deeper
tropical moisture advected in from the south/southeast as the
remnant tropical circulation begins to gain latitude through
Wednesday. It is too early to talk amounts, but attm, seems like
a much- needed rainfall could be on the way for mid-week. By
Thursday, we are back into a summer-time pattern with scattered
afternoon and evening showers and thunderstorms.

For official details on Fred, please refer to the guidance from
NHC.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 651 AM EDT Friday...

Mainly VFR conditions for most of the period. Fog was limited
under a high veil of clouds.

Looking at storms to fire in the mountains then drift northeast
to the piedmont in the 16-23z time frame. At the moment, not
very confident in any one terminal getting a storm, but enough
to have VCTS for most of the afternoon, except DAN which should
see less coverage, but there still could a storm. Amendments
likely based on radar trends during the forecast period.

Any storms will be fading toward 04z. Fog possible again late
tonight but confidence is low based on the fact that the past 2
mornings have been limited, plus increasing clouds ahead of
front may inhibit development.

Wind stays mainly under 10kts outside any storms.

Forecast confidence is high on most of the period, lower on fog
and storm location.

Extended Aviation Discussion...

A cold front moving in from northwest will bring a better
threat of storms for the weekend and into early next week,
potentially enhanced by tropical moisture from Fred. So overall,
aside from storms and fog, should be mainly VFR, with potential
for sub-VFR over the weekend if we get an easterly fetch behind
the front off the Atlantic, especially at night.

&&

.CLIMATE...
As of 115 AM EDT Friday...

Thursday Aug 12th saw 2 record highs tied at Roanoke and
Lynchburg. Roanoke reaching 96 degrees, and Lynchburg 98.
Lynchburg's previous record went back over a century, in 1900.

Hot temperatures again today, especially the piedmont. Based on
forecast highs only Lynchburg looks close to reaching it.

Records for:

Friday 08/13/2021
Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    95 1925    46 1919     63 1966     70 2016
KDAN   102 1977    52 1930     68 1979     77 1918
KLYH    98 1935    49 1930     68 1986     75 1926
KROA    99 1926    45 1930     69 1946     74 2019
KRNK    95 1926    43 1930     64 1996     68 2016

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ045>047-059.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...PM/WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RR/WP
CLIMATE...PM/WP
Hazardous weather outlook, Aug 13, 4:22 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
522 AM EDT Fri Aug 13 2021

VAZ045>047-059-140930-
Campbell-Appomattox-Buckingham-Charlotte-
522 AM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, an isolated severe storm cannot be ruled out this
afternoon. The main threats will be damaging winds and torrential
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday, with damaging winds
and localized flooding the main threats.

Rain could be heavy at times again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
140930-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
522 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

A few storms this afternoon could be strong, with some becoming
severe, producing damaging wind gusts and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall could lead to localized flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ033>035-043-044-058-140930-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Halifax-
522 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Heat index values could reach 100 to 104 degrees this afternoon.

A few strong storms are possible, with some becoming severe with
damaging winds and excessive rain the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong thunderstorms are also possible Saturday afternoon.
There could be some locally heavy rainfall over the weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 11:02 AM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1202 PM EDT Fri Aug 13 2021

VAZ032-043-131630-
Henry VA-Patrick VA-
1202 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of
west central Henry and east central Patrick Counties through 1230 PM
EDT...

At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanville, or near Spencer, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spencer...
Sanville...
Critz...
Patrick Springs...
Philpott Dam...
and Horse Pasture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8019 3674 8021 3678 8002 3662 7997
TIME...MOT...LOC 1602Z 259DEG 6KT 3669 8010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 13, 11:13 AM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 PM EDT Fri Aug 13 2021

WVZ507-508-131645-
Western Greenbrier WV-Eastern Greenbrier WV-
1213 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of
south central Greenbrier County through 1245 PM EDT...

At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg Airport, or near Lewisburg, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Asbury...
Fairlea...
Greenbrier River Trail...
and Roaring Mountain Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3786 8017 3785 8018 3784 8018 3782 8020
      3782 8021 3780 8023 3771 8034 3771 8035
      3770 8035 3786 8067 3798 8050
TIME...MOT...LOC 1613Z 314DEG 6KT 3785 8038

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 13, 11:16 AM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1216 PM EDT Fri Aug 13 2021

NCZ001-018-019-131645-
Ashe NC-Wilkes NC-Watauga NC-
1216 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of
northwestern Wilkes, Watauga and southeastern Ashe Counties through
1245 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Foscoe, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boone...
West Jefferson...
Blowing Rock...
Beech Mountain...
Foscoe...
Glendale Springs...
and Deep Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3644 8140 3628 8121 3612 8161 3612 8171
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8190 3622 8189
TIME...MOT...LOC 1616Z 240DEG 8KT 3617 8178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 13, 11:21 AM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Fri Aug 13 2021

VAZ022-023-034-131645-
Botetourt VA-Roanoke VA-Bedford VA-
1221 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford and southwestern Botetourt
Counties, the City of Salem and the City of Roanoke through 1245 PM
EDT...

At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, or over Troutville, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Montvale...
Fincastle...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3719 7993 3730 8010 3753 7988 3742 7970
TIME...MOT...LOC 1621Z 223DEG 14KT 3739 7992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 13, 11:27 AM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1227 PM EDT Fri Aug 13 2021

WVZ507-508-131700-
Western Greenbrier WV-Eastern Greenbrier WV-
1227 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of
east central Greenbrier County through 100 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rorer, or near Renick, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Renick...
Neola...
Falling Spring...
Beartown State Park...
Trout...
Rorer...
and Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 8026 3804 8022 3804 8016 3806 8011
      3806 8004 3797 8002 3794 8007 3796 8053
      3805 8051 3809 8033
TIME...MOT...LOC 1627Z 270DEG 14KT 3804 8033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 13, 11:31 AM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT Fri Aug 13 2021

VAZ014-022-131700-
Montgomery VA-Roanoke VA-
1231 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of
northwestern Roanoke and northeastern Montgomery Counties, the City
of Salem and the west central City of Roanoke through 100 PM EDT...

At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glenvar, or near Salem, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salem...
Glenvar...
Mc Donalds Mill...
Elliston-Lafayette...
Bradshaw...
Poages Mill...
and Cave Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3720 8003 3721 8029 3735 8028 3734 8026
      3735 8025 3735 8001
TIME...MOT...LOC 1631Z 276DEG 8KT 3727 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
August 13, 11:40 AM EST
Where
Roanoke County, 0.69 mi N of Glenvar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.280, -80.150

A tree was blown down by thunderstorm winds along Stanley Farm Road.

Thunderstorm Wind, Roanoke

When
August 13, 11:42 AM EST
Where
Roanoke County, 3.44 mi NW of Bonsack
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.350, -79.930

A tree was blown down by thunderstorm winds along Crutchfield Street.

Thunderstorm Wind, Botetourt

When
August 13, 11:56 AM EST
Where
Botetourt County, 1.77 mi SE of Cloverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.350, -79.900

A tree blown down by thunderstorm winds partially blocked Stayman Road.

Thunderstorm Wind, Appomattox

When
August 13, 3:04 PM EST
Where
Appomattox County, 1.79 mi WNW of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.440, -78.900

A tree was blown down by thunderstorm winds on Stonewall Road.

Thunderstorm Wind, Buckingham

When
August 13, 3:04 PM EST
Where
Buckingham County, 7.78 mi SW of Wingina
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.550, -78.820

A tree was blown down by thunderstorm winds along River Road.

Thunderstorm Wind, Montgomery

When
August 13, 4:20 PM EST to 4:21 PM EST
Where
Montgomery County, 0.55 mi E of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.130, -80.410

A few trees were blown down by thunderstorm winds around Main Street, First Street and Wades Lane.

Thunderstorm Wind, Tazewell

When
August 13, 11:04 PM EST
Where
Tazewell County, 1.1 mi E of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.080, -81.750

A tree was blown down by thunderstorm winds onto U.S. Highway 460 near Cedar Bluff.

Thunderstorm Wind, Tazewell

When
August 13, 11:15 PM EST
Where
Tazewell County, 0.55 mi E of Frog Level
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.100, -81.570

A tree was blown down by thunderstorm winds on Witten Valley Road near Frog Level.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980288, 980305, 980286, 980314, 980325, 980341, 980326, 980337.